Over 75 People in Connecticut Park Overdosed on K2 in a Day

Marcia Frellick

August 16, 2018

More than 75 people overdosed in New Haven, Connecticut, from Tuesday evening through Wednesday on what is believed to be synthetic marijuana, also known as K2 or spice, according to New Haven's emergency operations director, Rick Fontana.

Fontana told Medscape Medical News that the Drug Enforcement Agency (DEA) sample that was sent for analysis did not contain fentanyl, which has been linked to rising overdoses across the country.

One of the patients who as admitted to the hospital did test positive for fentanyl on a toxicology screen, Fontana said, but that may have come from a separate ingestion or injection.

At midmorning, Fontana told Medscape Medical News that the chaotic scene "has certainly wound down." He said there have been no overdoses for the past 9 hours in the isolated Green area, a large, historic recreation area near Yale University.

Fontana confirmed 76 cases. He said 72 patients were transported to both Yale New Haven hospitals and that four patients refused treatment on scene and were not transported.

"Only a few required admittance to the hospital, and most were discharged or left before any treatment." No deaths had been reported by press time.

Patients' symptoms varied, according to the Associated Press, which reported that many patients lost consciousness and that others vomited or became nauseated or lethargic.

Television station WTIC-TV, which serves the New Haven area, reported that in some cases, hospitalized patients later returned to the Green and were treated a second time. New Haven Police Officer David Hartman said one person was treated three times throughout the day, WTIC-TV reported.

In a press release on Wednesday, the New Haven Police Department reported that its intelligence unit had arrested a local man who they believe may be connected to at least some of the overdoses.

The police department cautioned, "Any current reporting of an arrestee's identity is not confirmed as the perpetrator sought in these cases. It is only that of a person of interest, who had a violation of probation warrant and who had drugs on his person."

Previous Outbreaks This Year

The Associated Press said New Haven first responders were called to a similar rash of overdoses on the Green on July 4, when more than a dozen people were sickened from synthetic marijuana. In late January in New Haven, more than a dozen synthetic marijuana overdoses occurred. No deaths were reported in either outbreak.

Sten Vermund, MD, PhD, dean of the Yale School of Public Health, told Medscape Medical News, "These products are sweeping the nation and cropping up in all sorts of venues where they weren't seen before. I do not believe that these products have been on physician radar scopes in a big way."

Symptoms of use, he said, include tachycardia and the sense of giddiness that is often experienced by smokers of regular marijuana.

"People will look like they do when they are high on marijuana, but you may have less common events that you don't often see with marijuana, such as vomiting," Vermund said.

He said he prefers to refer to the drugs as synthetic cannabinoids. "If you say 'marijuana,' it makes it seem like it's marijuana, just manufactured in a lab. It's not like that. Marijuana is safer than synthetic cannabinoids in our experience. I'm not saying it's safe, but safer."

He said there's still speculation that some of the drugs in the park outbreak were laced with fentanyl, because a handful of patients responded to naloxone. Such responses would not necessarily have occurred if the product had simply been cannabinoid. Vermund said that Yale has collected some of its own samples and that he would expect answers to come within days.

The Centers for Disease Control and Prevention (CDC) and the US Food and Drug Administration have issued warnings about the dangers of synthetic marijuana, which is often sold in convenience stores and gas stations.

According to the CDC, "Synthetic cannabinoids are human-made, mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They are sold for recreational drug use with claims they will provide the user the effects of cannabis. These products are also known as herbal or liquid incense and have brand names such as K2, Spice, Black Mamba, Bombay Blue, Genie, and Zohai, but may be packaged under other brand names also.

"[T]hey are often marketed as safe, legal alternatives to [marijuana]. In fact, they are not safe and may affect the brain much more powerfully than marijuana; their actual effects can be unpredictable and, in some cases, more dangerous or even life-threatening," the CDC said.

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....